Horrible hives - wondering about cause???

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

slipkid
Regular Member


Date Joined Apr 2006
Total Posts : 20
   Posted 10/23/2008 5:08 PM (GMT -7)   
I just had the worst attack of hives in my life. This all started slowly Monday night and 24 hours later really started going crazy.

I went to a doctor yesterday and she started me on a medrol dose pack of prednisone and that is thankfully calming things down. The itching, burning, stinging, pain was unbearable yesterday and spreading rapidly but today the spread has stopped and the hives are fading. I hate having to take prednisone but I felt I had no choice.

I am very curious as to what caused the hives though and am curious what people think about this. It just doesn't seem to make sense to me because I think that all 3 of the possible culprits are things I have ingested before with no problems in the past. I am 50 years old now btw, and have seasonal and dust allergies but never anything that manifested itself like this (other than hives from poison sumac about 20 years ago).

The most likely cause of these hives is that I was on a 10 day regimen of 875mg of Amoxicillin 2x a day for a sinus infection. The hives started to appear on the last day of the medication, very slowly, after I had already taken my last pill in the bottle. First I had one or two itchy red marks on my abdomen and thought it was just insect bites. Within 12 hours I had at least a dozen more on other parts of my body so I was starting to think something else was going on. 12 hours later after that there was no doubt I was having some kind of allergic reaction, with the hives everywhere from the top of my head, behind my ears, on my face, my neck, my biceps (the most), my sides, belly, crotch, thighs, and starting to move down to my feet and hands.

Another possible cause is that I ate some "natural" peanut butter on Monday, first time I have ever tried that - I have eaten peanuts & peanut butter many times in the past and never had any kind of reaction though.

Another possible cause is the FLORASTOR (yeast) probiotic that I was taking while on the Amoxicillin to help prevent the runs while on the antibiotic. But again this was something I have taken in the past with no problems.

How likely is that at my age, after years of being exposed to any of these 3 possible allergic triggers, that all of a sudden I am allergic to one of them? Is this a common thing for antibiotics or peanuts?

I really think the FLORASTOR could not have done this and am leaning towards the AMOXICILLIN but....if I was allergic to Amox why didn't I have problems with it in the past? Or why now did I erupt after 10 DAYS on the drug instead of say the first day???

Or maybe there is something in "natural" peanut butter that I don't know about????

Thanks for any opinions.

Red_34
Forum Moderator


Date Joined Apr 2004
Total Posts : 23424
   Posted 10/23/2008 7:20 PM (GMT -7)   
Unfortunately allergies or allergic reactions can occur at any time regardless how many times in the past you have been exposed to them. I agree that I doubt it was the probiotic. My guess would be that it is the Amoxicillin. You should be careful however before ingesting any nut products just to be on the safe side. I recommend you see an allergist to rule out the nut allergy because if it is the culprit for your hives then it's best to know about it and be prepared for any future reoccurence.
 @--->--SHERRY--<---@
Moderator for Allergies/Asthma and Co-moderator for UC
~Left sided Uc-'92-Colazal(9 daily),6mp(50-100mgs),Prilosec,Biotin,Forvia,Pro-Bio**Unable to tolerate Asacol, Rowasa or Canasa**~Year-round allergies-Singulair, Zyrtec~Secondary Reynauds Syndrome-'04-Norvasc~Spinal Stenosis(?)~Sacroiliitis-epidural injections~bulging and herniated discs C5/C6 & C6/C7~3rd epidural injection 9/4, Neurontin and Skelaxin
To help Healingwell - click here: DONATE
 
 
 
 

 
 


slipkid
Regular Member


Date Joined Apr 2006
Total Posts : 20
   Posted 10/24/2008 9:22 AM (GMT -7)   
Thanks for the replies.

I was thinking more on this and remembered that on Monday I had also ingested something else - perhaps for the first time. That was NASACORT AQ - a corticosteroid spray for fighting allergies/sinus congestion. I was given that when diagnosed with sinusitis the previous doctor visit and intending to use it after the antibiotic was done assuming it had killed off anything first. I only used it the one time Monday, and didn't bother the next day because I felt so much better nasal wise already and didn't need it to try another type of therapy (I have been on many different nose sprays in the past 20+ years in fighting allergies, probably tried them all, Nasonex, Rhinocort, I can't even remember them, probably this one too....hadn't had the need to use one in years though).

I used to see an Allergist regularly for my seasonal problems, even got allergy shots at one point, but haven't been back there in almost 10 years. If I could just make an appt there to ask about peanut allergy maybe I will do that but I'm afraid that is not how they work and instead they will insist on complete workup, new physical exams etc, and charge me mucho bucks.

I will have to look up possible side effects or allergic reactions to NasacortAQ too.
New Topic Post Reply Printable Version
Forum Information
Currently it is Thursday, December 08, 2016 7:16 PM (GMT -7)
There are a total of 2,735,103 posts in 301,275 threads.
View Active Threads


Who's Online
This forum has 151370 registered members. Please welcome our newest member, calvin1242.
391 Guest(s), 17 Registered Member(s) are currently online.  Details
momto2boys, ResilienceR, Fl Drifter, Rikky1, countess18, geop, suzhtz, Girlie, LG13, NiceCupOfTea, DennisinNY, time2reclaim, platinumpixie, Stetsonva, bdavis, Nomar Lupron 4 Me, straydog


Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest
Advertisement
Advertisement

©1996-2016 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer